Delaware, 2007Lightning Strikes in Delaware, September 10 to 11, 2007
September 10 to 11, 2007 · NWS PHI · 2 events in 1 county or zone
A cold front that moved through Delaware on the night of the 10th triggered thunderstorms that caused lightning damage in Sussex County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front that moved through Delaware on the night of the 10th triggered thunderstorms that caused lightning damage in Sussex County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 10, 7:41 PM EST, 4 hours 4 minutes earlier.
Area forecast discussion, Sep 10, 7:41 PM EST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
841 PM EDT MON SEP 10 2007
.SYNOPSIS...
THE REMNANTS OF GABRIELLE WERE WELL EAST OF DELMARVA AND MOVING
AWAY FROM THE REGION THIS EVENING. MEANWHILE, A MEANDERING
FRONTAL BOUNDARY GENERALLY BISECTED THE FORECAST AREA NORTHEAST TO
SOUTHWEST. LIGHT WINDS, NORTH BEHIND THE FRONT AND SOUTH TO
SOUTHEAST TO THE EAST OF THE FRONT, HELPED DEFINE THE BOUNDARYS
ZONE. A WEAK AREA OF LOW PRESSURE IS EXPECTED TO MOVE ALONG THE
FRONT, CROSSING THE REGION EARLY TUESDAY MORNING. A COLD FRONT IS
FORECAST TO CROSS THE REGION FROM THE NORTHWEST LATE TUESDAY
AFTERNOON OR EARLY TUESDAY NIGHT. HIGH PRESSURE FROM CANADA WILL
BUILD IN BEHIND THE FRONT FOR WEDNESDAY AND THURSDAY. ANOTHER COLD
FRONT IS ANTICIPATED FOR SATURDAY.
&&
.NEAR TERM /THROUGH TUESDAY/...
THE MEANDERING FRONTAL BOUNDARY ALLOWED SOME LIGHT NORTHERLY
WINDS TO DEVELOP IN EASTERN PENNSYLVANIA, NORTHERN DELAWARE, AND
NORTHEASTERN MARYLAND, WHILE WEAK ONSHORE WINDS REMAINED OVER
EASTERN NEW JERSEY WITH A FRONTAL BOUNDARY IN BETWEEN. THIS
ALLOWED SOME WEAK BOUNDARY LAYER CONVERGENCE AND ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS FORMED THIS AFTERNOON, BUT THESE
DIMINISHED WITH THE CESSATION OF DIURNAL HEATING. INFRARED
SATELLITE IMAGERY SHOWED A BREAK BETWEEN THE HIGH CLOUDS
ASSOCIATED WITH THE AFTERNOON CONVECTION AND THAT WHICH WAS
UPSTREAM, BUT THE UPSTREAM CLOUDS WILL BE MOVING OVERHEAD SHORTLY
SO MOSTLY CLOUDY TERMINOLOGY WILL BE USED FOR TONIGHT.
LATER TONIGHT, A WEAK AREA OF LOW PRESSURE WILL MOVE NORTHEAST
ALONG THE FRONT, CROSSING THE AREA NEAR PHILADELPHIA EARLY TUESDAY
MORNING. SATELLITE SUPPORTS A WET SOLUTION WITH CLOUDS ENHANCING
ON A BAROCLINIC ZONE IN KENTUCKY. MODELS BRING THIS MOISTURE
NORTHEAST ACROSS THE AREA AFTER MIDNIGHT. SINCE RAIN IS NOT YET
WIDESPREAD IN KENTUCKY, IT WAS NOT DESIRED TO GO WITH THE 100
PROBABILITIES SOME OF THE MET MOS GUIDANCE INDICATED, HOWEVER, IT
DOES LOOK LIKE A HIGH ENOUGH PROBABILITY FOR LIKELY PROBABILITIES
FOR MUCH OF THE AREA AND A CORE OF 80/CATEGORICAL POPS FOR
SOUTHEAST PENNSYLVANIA NORTHEASTWARD INTO CENTRAL NEW JERSEY. THE
ONLY AREA WHERE POPS ARE 50 OR LESS IS SOUTHERN DELAWARE, SINCE
THIS AREA IS JUST TO THE SOUTH OF WHERE THE LIFT IS LOCATED.
BY AFTERNOON, THIS SHORT WAVE/LOW MOVES OFF TO THE EAST AND A COLD
FRONT APPROACHES FROM THE NORTHWEST. SOME INSTABILITY REMAINS AND
THE FRONT COULD KICK OFF ANOTHER ROUND OF SHOWERS OR THUNDERSTORMS,
BUT THE PRECIPITATION, IF IT FORMS, SHOULD NOT BE AS WIDESPREAD
AS WHAT IS ANTICIPATED EARLIER IN THE MORNING.
WITH QUITE A BIT OF CLOUDS AROUND, TEMPERATURES TUESDAY SHOULD
NOT BE AS WARM AS MONDAY, BUT THE HUMIDITY WILL STILL BE RATHER
ELEVATED. EVEN SO, THERE MAY BE SOME BREAKS OF SUNSHINE IN THE
AFTERNOON, AND AFTER RELATIVELY HIGH MINIMUMS TONIGHT, THIS
SHOULD BE ENOUGH FOR THE AFTERNOON HIGHS TO REACH THE LOW OR MID
80S SOUTH AND MID TO UPPER 70S NORTH.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
SOME SHOWERS OR TSTMS COULD STILL BE AROUND TUESDAY EVENING BEFORE
MUCH DRIER AIR /MUCH LOWER HUMIDITY/ ARRIVES LATER TUESDAY NIGHT.
ON WEDNESDAY, HIGH PRESSURE WILL PROVIDE SOME BEAUTIFUL WEATHER
WITH LOW HUMIDITY, AND COOLER TEMPERATURES.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE AND FAIR WEATHER ARE EXPECTED FOR THURSDAY AND
FRIDAY. ANOTHER COLD FRONT IS ANTICIPATED FOR SATURDAY WITH
ANOTHER POSSIBILITY OF SHOWERS AND TSTMS. EVEN COOLER WEATHER IS
EXPECTED SUNDAY AS WE CONTINUE TO STAIR STEP OUR WAY TOWARD COOLER
AUTUMNAL TEMPS.
&&
.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
ALTHOUGH THE REGION CONTINUES TO EXPERIENCE MAINLY BROKEN
CONDITIONS, ALL THE TAFS ARE RUNNING VFR. A WEAK WAVE OF LOW
PRESSURE WILL MOVE NORTHEAST UP THE COLD FRONT THAT IS ACROSS THE
REGION THIS AFTERNOON. THE VFR CONDITIONS WE ARE CURRENTLY
EXPERIENCING WILL TRANSITION INTO MVFR THIS EVENING AND COULD VERY
WELL CYCLE DOWN INTO THE IFR RANGE OVERNIGHT. THE WAVE WILL MAKE ITS
WAY OUT OF HERE TOMORROW MORNING. ANOTHER COLD FRONT, RIGHT ON THE
HEELS OF THE FIRST ONE, WILL CROSS THE REGION LATE TOMORROW.
IMPROVEMENT IS EXPECTED BY MIDDAY TOMORROW AS THE WAVE MOVES
OFFSHORE. MORE RESTRICTIONS TO CEILINGS AND VISIBILITIES CAN BE
EXPECTED WITH THE SECOND FRONT LATER IN THE DAY ALTHOUGH THE
PRECIPITATION LOOKS MORE CONVECTIVE AND SPOTTY RATHER THAN THE
OVERRUNNING TYPE.
HIGH PRESSURE WILL BRING FAIR WEATHER INTO THE REGION WEDNESDAY
THROUGH FRIDAY. ANOTHER COLD FRONT IS EXPECTED ON SATURDAY.
&&
.MARINE...
THE NAM INDICATES AN EASTERLY COMPONENT TO THE FAIRLY LIGHT WINDS
TONIGHT OVER THE NRN WATERS, AND IT INDICATES FAIRLY LIGHT SRLY
WINDS ELSEWHERE. THIS VERIFIES WELL AGAINST THE 22Z OBS AND HAS BEEN
FOLLOWED. SWELLS FROM GABRIELLE HAVE CAUSED SEAS TO REACH 5 FT AT
44025, WHILE SEAS AT 44009 ARE AROUND 3 FT. BECAUSE OF FEEDBACK FROM
OUR MARINE COMMUNITY, WE WILL AVOID ISSUING A SCA FOR SWELLS OF
AROUND 5 FT, BUT WE WILL REVISIT THAT DECISION IF THE SWELLS
CONTINUE TO BUILD.
SW WINDS WILL PICK UP AHEAD OF A SECONDARY COLD FRONT TOMORROW. THIS
FRONT IS EXPECTED TO PASS OFF THE COAST TOMORROW NIGHT. ALTHOUGH
WINDS WILL INCREASE TOMORROW (SEAS WILL FOLLOW), SCA CONDITIONS ARE
NOT EXPECTED. THERE IS A BETTER CHANCE OF 25 KT AND 5 FOOT SEAS IN
THE POST FRONTAL ENVIRONMENT TUESDAY NIGHT INTO WEDNESDAY. ANY
INCREASE WILL BE SHORT LIVED THOUGH AS HIGH PRESSURE IS EXPECTED TO
BUILD ACROSS AREA WATERS LATER WEDNESDAY INTO THURSDAY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...RNS /
NEAR TERM...RNS /
SHORT TERM...RNS
LONG TERM...RNS
AVIATION...KRUZDLO
MARINE...KRUZDLO / DELISI
Hazardous weather outlook, Sep 10, 7:50 PM EST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
850 PM EDT MON SEP 10 2007
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-120100-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
850 PM EDT MON SEP 10 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT
NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY INTO TUESDAY NIGHT.
OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-120100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
850 PM EDT MON SEP 10 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY. OTHERWISE, NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 10, 9:55 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1055 PM EDT MON SEP 10 2007
MDZ019-110345-
TALBOT-
1055 PM EDT MON SEP 10 2007
...A STRONG THUNDERSTORM WILL AFFECT TALBOT COUNTY...
AT 1055 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CHESAPEAKE BEACH BEGINNING TO MOVE ACROSS
THE BAY. THE THUNDERSTORM WAS MOVING EAST AT 20 MPH. IT WILL
ARRIVE AT TILGHMAN ISLAND AROUND 1105 PM...ST. MICHAELS AND OXFORD
AROUND 1115 PM...EASTON AND CORDOVA AROUND 1130 PM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM AND IT WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
IOVINO
Special weather statement, Sep 10, 10:31 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1131 PM EDT MON SEP 10 2007
MDZ015-019-020-110430-
CAROLINE-QUEEN ANNES-TALBOT-
1135 PM EDT MON SEP 10 2007
...STRONG THUNDERSTORMS WILL AFFECT CAROLINE...QUEEN ANNES AND
TALBOT COUNTIES...
AT 1135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS IN SOUTHWESTERN QUEEN ANNES COUNTY AND
WESTERN TALBOT COUNTY. THE THUNDERSTORMS WERE MOVING EAST AT 20 MPH
AND THEY WILL AFFECT SOUTHERN QUEEN ANNES COUNTY...TALBOT COUNTY
AND CAROLINE COUNTY BETWEEN NOW AND 1230 AM.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS. IT WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
IOVINO
Special weather statement, Sep 10, 10:35 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1135 PM EDT MON SEP 10 2007
MDZ015-019-020-110430-
CAROLINE-QUEEN ANNES-TALBOT-
1135 PM EDT MON SEP 10 2007
...STRONG THUNDERSTORMS WILL AFFECT CAROLINE...QUEEN ANNES AND
TALBOT COUNTIES...
AT 1135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS IN SOUTHWESTERN QUEEN ANNES COUNTY AND
WESTERN TALBOT COUNTY. THE THUNDERSTORMS WERE MOVING EAST AT 20 MPH
AND THEY WILL AFFECT SOUTHERN QUEEN ANNES COUNTY...TALBOT COUNTY
AND CAROLINE COUNTY BETWEEN NOW AND 1230 AM.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS. IT WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
IOVINO
Special weather statement, Sep 10, 11:10 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1210 AM EDT TUE SEP 11 2007
DEZ001>003-MDZ008-012-015-019-020-110530-
NEW CASTLE-KENT DE-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-
TALBOT-CAROLINE-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...DENTON
1210 AM EDT TUE SEP 11 2007
...STRONG THUNDERSTORMS OVER NORTHEASTERN MARYLAND...
AT MIDNIGHT, A STRONG THUNDERSTORM WAS LOCATED ALONG THE TALBOT AND
CAROLINE COUNTY LINE. ANOTHER STRONG THUNDERSTORM WAS DEVELOPING
OVER THE UPPER PART OF CHESAPEAKE BAY BETWEEN THE ABERDEEN PROVING
GROUND AND THE NORTHWEST SHORELINE OF KENT COUNTY. THE
THUNDERSTORMS WERE MOVING TO THE EAST AROUND 20 MPH.
BETWEEN NOW AND 130 AM, STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT
PARTS OF NORTHEASTERN MARYLAND AND DELAWARE. THE THUNDERSTORMS WILL
BE ACCOMPANIED BY HEAVY RAIN AND DANGEROUS CLOUD TO GROUND
LIGHTNING. WIND GUSTS UP TO 40 MPH ARE ALSO POSSIBLE.
IOVINO
Lightning, Sussex
- When
- September 10, 11:45 PM EST
- Where
- Sussex County, Greenwood
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 38.800, -75.580
A lightning strike caused an ensuing barn fire on a property on Sussex Highway in Greenwood. Damage was estimated at $25,000.
Lightning, Sussex
- When
- September 11, 12:00 AM EST
- Where
- Sussex County, 2 mi E of Ellendale
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 38.800, -75.383
A lightning strike and ensuing fire caused a shed fire on a property on Reynolds Pond Road east of Ellendale. Damage was estimated at $5,000.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, September 10, 20071 death · 1 event
- Wildfire in California, September 10 to 12, 20075 injured · 1 event
- Flash Flooding in Texas, September 10 to 11, 2007$15,000 · 3 events
- Hail and Damaging Winds in New Mexico, September 10, 2007$4,000 · 1.75 in hail · 9 events
- Damaging Wind and Heavy Rain in Florida, September 10, 200750 kt wind · 2 events
- Flash Flooding in Missouri, September 10, 20072 events
- Flash Flooding in New Mexico, September 10 to 11, 20072 events
- Wildfire in Washington, September 10 to 17, 20071 event
- High Wind in Alaska, September 10 to 11, 200770 kt wind · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 10, 20071 event
- Funnel Cloud in Florida, September 10, 20071 event
- Waterspout in South Atlantic Coastal Waters, September 10 to 11, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60616, 60617.